Illinois, 2008

Tornadoes and Flash Flooding in Illinois, May 30, 2008

May 30, 2008 · NWS ILX · 33 events in 11 counties and zones

Severe thunderstorms developed ahead of a strong cold front during the afternoon hours of the 30th. These storms produced damaging wind gusts and large hail, as well as few tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$377,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Severe thunderstorms developed ahead of a strong cold front during the afternoon hours of the 30th. These storms produced damaging wind gusts and large hail, as well as few tornadoes. The heavy rains produced by many of the storms produced flooding in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 30, 1:57 PM CST, 13 minutes earlier.

Area forecast discussion, May 30, 1:57 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
257 PM CDT FRI MAY 30 2008

.DISCUSSION...
ISSUED 157 PM CDT FRI MAY 30 2008
SEVERE WEATHER DEVELOPING OVER CENTRAL ILLINOIS THIS AFTERNOON
ALONG OUTFLOW BOUNDARY LEFT OVER FROM OVERNIGHTS CONVECTION. HOW
LONG THIS LASTS IS THE FIRST ISSUE FOR THE FORECAST...NEXT WILL BE
A SHORTWAVE MOVING OUT OF THE WEST MONDAY NIGHT ALONG QUASI ZONAL
FLOW THAT SETS UP ACROSS THE MIDSECTION OF THE CONUS THROUGH THE
FIRST HALF OF NEXT WEEK. WENT WITH THE MORE CONSERVATIVE ECMWF
FOR MUCH OF THE FORECAST...THOUGH THE MODELS ARE IN DECENT
AGREEMENT THROUGH DAY 5. BEYOND THAT...WAS VERY CONSERVATIVE IN
PUTTING TOO MUCH WEATHER IN...WHICH CORRESPONDED TO THE
ECMWF...WHEN THERE IS A MASSIVE PARTING OF SOLUTIONS IN THE
EXTENDED.

SHORT TERM...TONIGHT THROUGH SUNDAY...
THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING AS THE STORMS FIRE
ALONG THE OUTFLOW BOUNDARY MAKING ITS WAY SWD THROUGH THE CWA.
WINDS AND HAIL ARE THE MAIN THREAT...BUT THE STORMS WILL BE FIRING
OFF OF DESTABILIZED AIR FROM DIURNAL HEATING. BTWN THE FORWARD
MOTION AND THE WARM AIR... STORMS SHOULD BE SOUTH OF INTERSTATE 72
BY MIDNIGHT. INCREASED THE WIND GUSTS A BIT BEHIND THE SYSTEM AS
TODAYS CONVECTION HAS BEEN LEAVING SOME TIGHT GRADIENT WINDS WITH
THE RESULTING WAKE LOW. FRONT MOVES THROUGH IN THE OVERNIGHT AND EARLY
MORNING HOURS...THOUGH THE TEMPERATURES FOR SATURDAY WILL NOT BE
COLD. HIGHS INTO THE LOWER 80S. TIME HEIGHTS HAVE VERY NARROW
RIBBON OF RH IN THE LOW LEVELS. OTHERWISE...A RATHER DRY COLUMN
SHOULD WARM QUICKLY AND HELP MIX OUT. AS A RESULT...WENT A LITTLE
LIGHT ON THE CLOUDS FOR THE FORECAST. SATURDAY AND SUNDAY DRY AND
RATHER WARM.

LONG TERM...MONDAY THROUGH FRIDAY...
A BIT OF A DIFFERENCE BETWEEN THE MODELS IN THE ONSET OF MONDAY.
THE ECMWF ACTUALLY MAINTAINS TWO DIFFERENT SYSTEMS
COLLIDING...WAA SHOWERS OUT OF THE SOUTH...AND A WAVE MOVING IN
FROM THE WEST...AND IS SOMEWHAT SLOWER TO MERGE THEM...WITH THE
NORTHERN WAVE HITTING FIRST. FOR PERSISTENCE SAKE...AM GOING WITH
THE ECMWF. CHANCES INCREASING MONDAY NIGHT...AND CONTINUING FOR
TUESDAY AND TUESDAY NIGHT AS WAA CONTINUES OVER THE AREA. DRYING
OUT WEDNESDAY. AT THIS POINT KEEPING THURSDAY AND FRIDAY DRY AS
GFS IS A COMPLETELY DIFFERENT PATTERN THIS FAR OUT...AND THE ECMWF
IS HINTING AT AN ATTEMPT AT A PATTERN CHANGE...GOING INTO A FAR
MORE AMPLIFIED FLOW.

HJS
&&

.AVIATION...
ISSUED 1212 PM CDT FRI MAY 30 2008

INITIAL CONVECTION NORTHWEST OF INTERSTATE 55 CORRIDOR IS WEAKENING.
EXPECT ADDITIONAL STORM DEVELOPMENT AROUND MID AFTERNOON ALONG AN
OUTFLOW BOUNDARY THAT WILL STRETCH FROM AROUND UIN TO N OF CMI.
DISCRETE SUPERCELLS WILL BE LIKELY EARLY ON UNTIL AROUND 00Z...THEN
A TRANSITION TO A SQUALL LINE IS EXPECTED WITH AN INCREASE IN STRONG
WINDS. MOST OF THE SEVERE CONVECTION SHOULD BE SOUTH/EAST OF THE
CENTRAL ILLINOIS TERMINALS BY 03Z. IN THE MEANTIME...EXPECT MAINLY
VFR CONDITIONS OUTSIDE OF PRECIPITATION AREAS WITH S-SW SURFACE
WINDS 10-20 KT WITH GUSTS TO 30 KT. MAIN COLD FRONT WILL MOVE
THROUGH AFTER 06Z...WITH A RETURN TO VFR CONDITIONS AND W-NW WINDS
10-15 KT.

04
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 30, 2:01 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
301 PM CDT FRI MAY 30 2008

ILZ037-038-041>057-061>063-066-311100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-
EDGAR-EFFINGHAM-LOGAN-MACON-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-
PIATT-SANGAMON-SCOTT-SHELBY-TAZEWELL-VERMILION-
301 PM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING.

THUNDERSTORMS WILL CONTINUE FROM NORTHERN MISSOURI THROUGH CENTRAL
ILLINOIS THIS AFTERNOON. THE PRIMARY TORNADO THREAT WILL BE IN THE
AREA FROM WINCHESTER THROUGH SPRINGFIELD AND LINCOLN TO THE
BLOOMINGTON AND CHAMPAIGN AREAS FROM 4 PM TO 8 PM. OTHER AREAS
WILL LIKELY SEE STORMS WITH LARGE HAIL...DAMAGING WINDS AND
PERHAPS AN ISOLATED TORNADO. ALL OF THE SEVERE WEATHER SHOULD MOVE
EAST AND SOUTHEAST OF THE AREA AFTER 9 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM MONDAY NIGHT THROUGH
TUESDAY NIGHT. THE POTENTIAL WILL EXIST FOR SEVERE WEATHER ON
TUESDAY...SO KEEP ABREAST OF LATER FORECASTS AS THE THREAT BECOMES
BETTER DEFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING.

ILZ067-068-071>073-311100-
CLAY-CRAWFORD-JASPER-LAWRENCE-RICHLAND-
301 PM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING.

THUNDERSTORMS OVER CENTRAL ILLINOIS WILL BECOME SEVERE AND MOVE
INTO SOUTHEASTERN ILLINOIS EARLY THIS EVENING. THE PRIMARY SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED
TORNADO WILL BE POSSIBLE BEFORE SUNSET. THE SEVERE WEATHER THREAT
SHOULD MOVE PAST THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM MONDAY NIGHT THROUGH
TUESDAY NIGHT. THE POTENTIAL WILL EXIST FOR SEVERE WEATHER ON
TUESDAY...SO KEEP ABREAST OF LATER FORECASTS AS THE THREAT BECOMES
BETTER DEFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THIS
EVENING.

ILZ027>031-036-040-311100-
FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK-WOODFORD-
301 PM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY THIS EVENING.

AN ISOLATED SEVERE STORM MAY PRODUCE LARGE HAIL THROUGH EARLY
EVENING...WITH THE HIGHER SEVERE WEATHER THREAT BEING JUST TO THE
SOUTHEAST OF THE AREA. THE OVERALL CHANCES FOR SEVERE
THUNDERSTORMS WILL END TOWARD SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM MONDAY NIGHT THROUGH
TUESDAY NIGHT. THE POTENTIAL WILL EXIST FOR SEVERE WEATHER ON
TUESDAY...SO KEEP ABREAST OF LATER FORECASTS AS THE THREAT BECOMES
BETTER DEFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING.

In the hours before

Local storm report, May 30, 1:59 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
259 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HEAVY RAIN       GOODFIELD               40.63N 89.27W
05/30/2008  M2.00 INCH       WOODFORD           IL   EMERGENCY MNGR

            2 INCHES OF RAIN IN THE PAST 30 MINUTES.

&&

SCHAFFER

The radar

The Lincoln radar (KILX), 53 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

16 hail, 11 thunderstorm wind, 4 tornado, 2 flash flood. Local standard time, as filed.

Flash Flood, Tazewell

When
May 30, 2:10 PM CST to 6:00 PM CST
Where
Tazewell County, Morton to Hopedale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.620, -89.450

Heavy rains caused flooding across many roads in Tazewell County.

Thunderstorm Wind, Vermilion

When
May 30, 3:32 PM CST to 3:34 PM CST
Where
Vermilion County, Hoopeston
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.470, -87.670

Thunderstorm Wind, Logan

When
May 30, 4:00 PM CST
Where
Logan County, Lincoln
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
40.150, -89.370

Numerous large tree limbs and power lines were blown down.

Thunderstorm Wind, Morgan

When
May 30, 4:23 PM CST to 4:26 PM CST
Where
Morgan County, 2.12 mi W of Chapin
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.770, -90.440

Several large tree limbs were blown down.

Hail, Sangamon

When
May 30, 4:35 PM CST
Where
Sangamon County, 3.61 mi NNW of Berlin
Measured
1.25 in hail
Reported by
Mesonet
Coordinates
39.800, -89.920

Thunderstorm Wind, Sangamon

When
May 30, 5:06 PM CST
Where
Sangamon County, 0.87 mi NE of Mildred
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
39.780, -89.640

Hail, Champaign

When
May 30, 5:09 PM CST
Where
Champaign County, 1.48 mi NNE of Sadorus
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
39.990, -88.340

Hail, Champaign

When
May 30, 5:15 PM CST
Where
Champaign County, 0.53 mi W of Philo
Measured
4.25 in hail
Reported by
Emergency Manager
Coordinates
40.000, -88.160

Hail, Sangamon

When
May 30, 5:25 PM CST to 5:28 PM CST
Where
Sangamon County, Springfield
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.800, -89.650

Thunderstorm Wind, Sangamon

When
May 30, 5:29 PM CST
Where
Sangamon County, 0.87 mi SW of Cantrall
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.920, -89.690

Hail, Champaign

When
May 30, 5:30 PM CST
Where
Champaign County, 0.53 mi W of Philo
Measured
2.5 in hail
Reported by
COOP Observer
Coordinates
40.000, -88.160

Hail, Sangamon

When
May 30, 5:33 PM CST
Where
Sangamon County, 2.23 mi ESE of Mechanicsburg
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.810, -89.360

Thunderstorm Wind, Champaign

When
May 30, 5:34 PM CST
Where
Champaign County, 0.53 mi W of Philo
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.000, -88.160

Several small trees were blown down and one power pole was snapped off.

Thunderstorm Wind, Champaign

When
May 30, 5:34 PM CST to 5:36 PM CST
Where
Champaign County, Tolono to Sidney
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
39.980, -88.250

Several trees and power lines were blown down. Also, a gas station awning was damaged in Tolono and an outbuilding was damaged in Sidney.

Hail, Champaign

When
May 30, 5:36 PM CST
Where
Champaign County, 1.59 mi E of Sadorus
Measured
2 in hail
Reported by
Public
Coordinates
39.970, -88.320

Hail, Christian

When
May 30, 5:42 PM CST
Where
Christian County, 0.53 mi E of Mt Auburn
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.770, -89.260

Hail, Sangamon

When
May 30, 6:16 PM CST
Where
Sangamon County, 0.87 mi NE of New Berlin
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.730, -89.910

Tornado, Morgan

When
May 30, 6:17 PM CST to 6:23 PM CST
Where
Morgan County, 2.74 mi W of Waverly to 1.5 mi SE of Waverly
Rating
EF1
Path length
3.9 mi
Path width
100 yd
Continued into
Sangamon, Il (ILX)
Property damage
$129,000
Reported by
NWS Storm Survey
Coordinates
39.578, -90.001

The tornado touched down in an open field 3 miles west-southwest of Waverly at 7:17 pm CDT. During the early part of the tornado track, the storm snapped trees along a 1.5 mile path, before producing minor damage to the roofs of a house and garage. The tornado then increased in width and intensity around 7:20 pm. It damaged two houses and a pole barn, and destroyed a garage, shed, pole barn, and two grain bins. The tornado crossed Illinois route 111 about a mile south of Waverly, and continued southeast across 1.5 miles of open farm land, before crossing into Sangamon County around 7:23 pm.

Hail, Macon

When
May 30, 6:19 PM CST
Where
Macon County, 0.53 mi W of Boody
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
39.770, -89.060

Thunderstorm Wind, Macon

When
May 30, 6:19 PM CST
Where
Macon County, Boody
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
39.770, -89.050

A tree was uprooted and numerous large tree limbs were blown down.

Hail, Sangamon

When
May 30, 6:20 PM CST
Where
Sangamon County, 0.87 mi NE of Prouty
Measured
3 in hail
Reported by
Emergency Manager
Coordinates
39.680, -89.910

Tornado, Sangamon

When
May 30, 6:23 PM CST to 6:25 PM CST
Where
Sangamon County, 4.28 mi WNW of Lowder to 2.72 mi WNW of Lowder
Rating
EF1
Path length
0.88 mi
Path width
100 yd
Property damage
$63,000
Reported by
NWS Storm Survey
Coordinates
39.567, -89.927

The tornado crossed into Sangamon County from Morgan County. The tornado damaged a pole barn, house and several trees, and destroyed a garage and another pole barn, and snapped several trees and power poles. The tornado traveled for another mile across open farmland before dissipating 8 miles west-southwest of Auburn around 7:25 pm.

Hail, Morgan

When
May 30, 6:28 PM CST
Where
Morgan County, 2.07 mi N of Waverly
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.610, -89.950

Hail, Sangamon

When
May 30, 6:34 PM CST
Where
Sangamon County, 0.69 mi N of Pawnee
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.590, -89.580

Hail, Sangamon

When
May 30, 6:36 PM CST to 6:38 PM CST
Where
Sangamon County, Chatham
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.670, -89.700

Hail, Sangamon

When
May 30, 6:40 PM CST
Where
Sangamon County, 0.69 mi N of Divernon
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.580, -89.670

Hail, Sangamon

When
May 30, 6:45 PM CST
Where
Sangamon County, 2.11 mi NE of Chatham
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.690, -89.670

Thunderstorm Wind, Christian

When
May 30, 7:15 PM CST
Where
Christian County, 2.24 mi ENE of Taylorville
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.560, -89.260

Tornado, Christian

When
May 30, 7:20 PM CST
Where
Christian County, 1 mi S of Taylorville
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
39.535, -89.300

A tornado briefly touched down in a field. No damage was reported.

Tornado, Shelby

When
May 30, 7:33 PM CST to 7:34 PM CST
Where
Shelby County, 1 mi NNE of Westervelt to 2 mi NE of Westervelt
Rating
EF0
Path length
1.14 mi
Path width
30 yd
Reported by
Emergency Manager
Coordinates
39.493, -88.863

A tornado briefly touched down in rural Shelby County. No damage was reported.

Thunderstorm Wind, Coles

When
May 30, 8:13 PM CST
Where
Coles County, 0.69 mi N of Oakland
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
39.660, -88.030

Numerous trees and tree limbs were blown down. The roof was blown off an outbuilding.

Flash Flood, Christian

When
May 30, 8:13 PM CST to 10:00 PM CST
Where
Christian County, 1.07 mi NE of Taylorville to 1.28 mi NNE of City Park
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.559, -89.284

Heavy rains caused flooding across many roads in Taylorville.

Thunderstorm Wind, Edgar

When
May 30, 8:45 PM CST
Where
Edgar County, 1.48 mi NNE of Paris
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.640, -87.690

Numerous trees and power poles were blown down. Also, a barn and a house sustained damage and a semi trailer was overturned.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyThe tornado archive for Illinois, 2008Warnings in Illinois, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107020, 106972, 106974, 106975, 106978, 106979, 106980, 106981, 106982, 106983, 106984, 106985, 106986, 106990, 106987, 106992, 106993, 107015, 106994, 107005, 106995, 107016, 106996, 106997, 106999, 107000, 107001, 107002, 107017, 107018, 107003, 107021, 107004.